Ann, yes there are horror stories about Prednisone but it is also a very important part of your treatment if you have Lupus. What prednisone will do for your body is calm down your immune system a little and help with the inflammation in your body due to the lupus. I'm now on a low dose of pred--being tapered off of it. I'm now on 7.5 grms a day. I started out much higher in July of last year and I've been at this dose since November. I have significant kidney involvement and I'm on pred along with several other meds. It's important that your lupus is treated because if it's not, that could be worse than any possible long term side effects that you may or may not experience. I don't know what kind of involvement you have now (joint or any organ involvement)but if you don't have any organ involvement it can always progress to that if not treated.
I guess what I'm saying is that I can't tell you anything bad that I've experienced from being on prednisone. I take that back--when I was on higher doses (above 20grms per day) I had an incredible appetite which I absolutely hated! Once I dropped below 10grams--that changed. Low dose pred does not have that many side effects--short or long term. And you probably won't be on them that long--probably for a few months. I can also tell you that since I've been on pred--while I don't feel terrific, I feel better than I did before I was on it. Please don't psych yourself out and make yourself that anxious before you even start it. Talk to your doctor about your concerns to be sure they only have you on it for as long as you really need to be. I almost believe that my body was so full of imflammation that it really needed the pred and sucked it all up so there was nothing left over to cause side effects!
One other thing--while you are on pred especially, take a calcium supplement. I just take an over the counter one. Take 1500mg/day. Pred can cause osteoporosis but taking the calcium supplement as well as getting it into your diet as much as you can will help tremendously.
I hope this helped some!
[This message has been edited by renae (edited 04-08-2002).]
Absolutely. Don't psych yourself out. Predn. can be a wonderful tool if you need it. I have been on and off predn for about three years now. The only side effects I have had so far are a rounding of my face, an increased appetite and difficulty sleeping. The best part of taking predn. for me was that I feel so much better while I am on it. My doctor told me if you are on a dosage of 20mg or over the side effects will happen sooner, however you also have to weigh the benefits of taking it versus not taking it. It has helped me so much that I am willing to risk the side effects.
While I am on predn. I stay away from complex carbs (due to the increase appetite and weight gain) I take calcium supplements and I keep an eye out for all the bad stuff. I had to take 80mgs for about 6 months and then was able to taper off. Usually I would start at 40mgs for 4 days and then taper every 4 days by 5 mgs. It worked for me. I then wait until my pain gets so bad that I cant' function or even socialize with my family. They are usually the ones to say, MOM take your predn.
Anyway, get as much info on it as you can, education is always valuble and then if your doc's recommend you try it, go for it. You have to take care of yourself, the side effects from predn. may be better than the outcome if you dont' take it.